Thunderstorm Wind, Sauk
- When
- August 28, 6:50 PM CST
- Where
- Sauk County, Lake Delton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.583, -89.783
Severe weather developed as a surface trough trailing a surface low pushed through the state, and warm, moist air fed into the developing convection. ), knocking down trees, as well as power lines; in one specific case, onto a barn.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Severe weather developed as a surface trough trailing a surface low pushed through the state, and warm, moist air fed into the developing convection. Winds gusted up to 56 knots (65 mph) at Reedsburg (Sauk Co.), knocking down trees, as well as power lines; in one specific case, onto a barn. Scattered hail reports reached up to 0.75" in diameter, and rainfall rates reached 1-2" an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 28, 2:00 PM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT THU AUG 28 2003 FORECAST FOCUS ON FROPA AND ASSOCIATED PCPN TIMING. EXTENDED QUIET PD AFTER FROPA EARLY FRI MORNING. AIRMASS STEADILY MOISTENING/HEATING UP THIS AFTN. MSAS SFC BASED LI/S DOWN TO ABOUT -6/-7. ETA BUFKIT SOUNDINGS SHOW ABOUT 1200J/KG CAPE AVAILABLE THIS AFTN/EVENING...BUT THIS LOOKS CONSERVATIVE. SFC BASED CAPES FROM SPC MESOANALYSIS PAGE AND USING MODIFIED SOUNDINGS FOR BETTER DWPNT DEPICTION SUPPORT CAPES CLOSER TO 2000J/KG. DWPNTS EARLY THIS AFTN UPR 60S TO AROUND 70 WITH TEMPS LIKELY TO HIT 90 BY MID AFTERNOON. TIMING OF FRONT CONSISTENT AMONG THE MODELS. CONVECTION STARTING TO FIRE IN SE IA AND THIS SHOULD HEAD NE TOWARD SRN WI. LOOKING FOR MOST ACTIVE WEATHER BETWEEN ABOUT 00-05Z ACRS CWA. OTHER DYNAMICAL FORCING RATHER SPARCE. NO REAL H5 S/W OR UPR LEVEL JET FORCING. LLV WIND SHEAR IS WEAK AS WELL IN RATHER POSITIVE TILTED SYSTEM. THIS SHOULD LEAD TO DIMINISHING STORM INTENSITY AS EVENING WEARS ON AND INSTIBILITY WEAKENS. FROPA IN KENOSHA COUNTY...SE CWA...SHOULD BE AROUND 6AM CDT FRI MORNING. DRY...QUIET WEATHER THRU THE WEEKEND. H8 TEMPS COOL DOWN ENOUGH OVER WARM LAKE MICHIGAN WATERS...LOW 70S... TO BRING A DELTA T OF ABOUT 16 DEGREES SAT MORNING. LIKELY TO SEE SOME LAKE EFFECT CLOUDS. WILL THROW IN A SLIGHT CHANCE FOR LAKE EFFECT -RW FRI NGT AS INVERSION LIFTED TO ABOUT 6-7KFT AND TRAJECTORY FAVORABLE FOR MKE/RACINE/KENOSHA COUNTIES. .MKX...NONE. DAVIS
WIZ046-047-051-052-056>060-062>072-290945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY. A RAPID INCREASE IN WARM AND MOIST AIR IS EXPECTED DURING THE AFTERNOON LEADING TO VERY UNSTABLE CONDITIONS. A STRONG LOW PRESSURE AND COLD FRONT IS FORECAST TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN TONIGHT AND WILL ACT TO PROVIDE AN ADDITIONAL TRIGGER FOR SEVERE THUNDERSTORM CONVECTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. XX
WIZ046-047-051-052-056>060-062>072-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 639 PM CDT THU AUG 28 2003 ...SEVERE THUNDERSTORM WATCH NORTH OF MILWAUKEE AND MADISON UNTIL 11 PM... A SMALL LINE OF SHOWERS AND THUNDERSTORMS OVER EASTERN LAFAYETTE COUNTY...WILL MOVE EAST ACROSS GREEN COUNTY BETWEEN 630 PM AND 715 PM...AND INTO ROCK COUNTY THROUGH 8 PM. BRIEF HEAVY RAIN WILL RESULT IN RAINFALL TOTALS FROM 2/10 TO 1/2 INCH WITH THESE STORMS. MUCH STRONGER STORMS OVER WESTERN WISCONSIN WILL BEGIN TO AFFECT MARQUETTE...COLUMBIA AND SAUK COUNTIES BETWEEN 715 PM AND 815 PM. GUSTY WINDS TO 40 MPH...PEA SIZE HAIL AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. HOWEVER...THESE STORMS MAY STRENGTHEN TO SEVERE LIMITS WITH STRONG DAMAGING WINDS. STAY TUNE TO NOAA WEATHER RADIO FOR ANY SEVERE WARNINGS. GEHRING
WIZ046-047-051-052-056>060-062>072-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 725 PM CDT THU AUG 28 2003 ...SEVERE THUNDERSTORM WATCH NORTH OF MILWAUKEE AND MADISON UNTIL 11 PM... A LARGE CLUSTER OF THUNDERSTORMS FROM LA CROSSE TO MAUSTON IN JUNEAU COUNTY WAS MOVING EAST AT 25 MPH. SOME OF THE STORMS WERE SEVERE WITH DAMAGING WINDS TO 60 MPH AND LARGE HAIL. THESE STORMS WILL EVENTUALLY MOVE ACROSS MARQUETTE...GREEN LAKE...AND FOND DU LAC COUNTIES THIS EVENING. THEY WILL ENTER MARQUETTE COUNTY BETWEEN WESTFIELD AND BRIGGSVILLE AFTER 830 PM. IN ADDITION...A LINE OF STORMS WAS FOUND OVER RICHLAND COUNTY MOVING EAST AT 25 MPH. THESE STORMS WILL REACH THE LA VALLE AREA BY 740 PM...AND EVENTUALLY THE BARABOO AREA BY 815 PM. GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO 1/2 INCH WILL OCCUR WITH THESE STORMS. OVER THE REMAINDER OF SOUTHEAST WISCONSIN...STORM CHANCES INCREASE AFTER 830 PM. KAPELA
The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
3 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376995, 5376999, 5376998, 5376997, 5376996.